Boston (Web Desk): A recent study has warned that taking pain-killers frequently such as ibuprofen for more than 6 years may affect hearing in women.

The study says by providing evidence linking the use of non-steroidal anti-inflammatory drugs (NSAIDS) or acetaminophen with loss of hearing, although the exact mechanism at play remains unknown.

Gary Curhan, from Brigham and Women's Hospital in the US said, "Hearing loss is extremely common in the US and can have a profound impact on quality of life."

Curhan said, "Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss." Researchers analyzed the data from over 54,000 women between the ages of 48 and 73.

They analyzed information on usage of aspirin, ibuprofen and acetaminophen, as well as self-reported hearing loss.

Longer duration of ibuprofen or acetaminophen use was associated with higher risk of hearing loss. The team did not find a significant association between hearing loss and duration of usual-dose aspirin use.

Hearing loss is an accepted side effect of high dosages of aspirin, but such dosages have become very rare over the last 2 decades.

He added more, "Although the magnitude of higher risk of hearing loss with analgesic use was modest, given how commonly these medications are used, even a small increase in risk could have important health implications."

He said that this would mean that approximately 5.5 percent of hearing loss occurring in these women could be due to ibuprofen or acetaminophen use.

The study was published in the American Journal of Epidemiology.